Home Page The Gym Directory The Gym Marketplace Used Gym and Fitness Equipment, Services and More! Gym Employment Department
Health Issues Gym Tips and Information Find or Promote Meets Find or Promote Camps Gift Shop Drugs and Supplement Information Links to Leading Gymnasts National Center for Missing and Exploited Children Commonly sought pages

  

Naproxen Sodium

Commonly: Aleve, or with prescription - Anaprox, Naprelan, Synflex, Naprosyn and others.

The over-the-counter drug Aleve, sold generically as naproxen, joins the list of recent painkillers facing federal scrutiny for potential heart risks. 


Caution: 
After a string of reports linking several nonsteroidal anti-inflammatory drugs to heart attack and stroke, another has been added to the list: the popular over-the-counter painkiller, Aleve.
The announcement is the latest dramatic development about the safety of several popular painkillers.
Monday, the National Institutes of Health halted a large Alzheimer's prevention trial involving the drug after finding that healthy elderly patients taking Aleve had 50% more heart attacks and strokes. The FDA also released a statement advising patients taking Aleve and other products containing naproxen to take the drugs for no longer than 10 days without consulting a physician.
Other brand names of naproxen include Anaprox, Naprelan, and Naprosyn. 

12/21/04


This compound (naproxen sodium) is a member of the non-steroidal anti-inflammatory drug (NSAIDs) family. NSAIDs reduce inflammation (swelling), pain, and temperature. They are also prescribed for relief of the inflammation, swelling, stiffness, and joint pain associated with rheumatoid arthritis and osteoarthritis (the most common form of arthritis), and for spinal arthritis, tendonitis, bursitis, acute gout, and other conditions. Naproxen and naproxen sodium are available in prescription strength; naproxen sodium is also available in nonprescription strength. 

The Food and Drug Administration in 1994 announced approval of naproxen sodium, a prescription arthritis drug, for marketing as a nonprescription pain reliever. Naproxen sodium is the second nonsteroidal analgesic product to win FDA approval for nonprescription pain relief. The first was ibuprofen, which has been on the market since 1984. Naproxen has been sold as a prescription drug under the trade name Naprosyn since 1976 and naproxen sodium under the trade name Anaprox since 1980. "Naproxen's long record of use clearly indicated that the drug could be sold over the counter, provided the manufacturer modified its dosage and labeling," said FDA Commissioner David A. Kessler, M.D. "We have made sure that the necessary safeguards are included in the nonprescription version of the product." In its over-the-counter version, naproxen sodium can be used to alleviate minor pain associated with headache, the common cold, toothache, muscle ache, backache, arthritis and menstrual cramps, and to reduce fever.

How should you take this medication?

Take Aleve with a full glass of water. Do not take Aleve for more than 10 days for pain or 3 days for fever. Contact your doctor if pain or fever persists or gets worse, if the painful area becomes red or swollen, or if you develop more than a mild digestive upset. Naproxen Sodium OTC (Aleve) 200 mg every 8 - 12 hours. Dose not to exceed 600 mg in a 24 hour period. Generally effective in 1 hour after taken.

Take naproxen with food, milk, or an antacid to lessen stomach upset. Watch for bloody, black, or tarry stools or blood in your vomit. These symptoms could indicate damage to your gastrointestinal tract. Watch for bloody, black, or tarry stools or blood in your vomit. These symptoms could indicate damage to your gastrointestinal tract. Do not crush or chew any extended-release forms of naproxen. Swallow them whole. They are specially formulated to release slowly in your body. Ask your pharmacist if you do not know if you have an extended-release formulation. If you drink more than three alcoholic beverages a day, naproxen may increase the risk of stomach bleeding.

Your doctor may ask you to take Anaprox with food or an antacid to avoid stomach upset. Take this medication exactly as prescribed by your doctor. If you are using Anaprox for arthritis, it should be taken regularly.

If you experience any of the following serious side effects, stop taking naproxen and seek medical treatment or call your doctor immediately:
* an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives);
* muscle cramps, numbness, or tingling;
* ulcers (open sores) in the mouth;
* rapid weight gain (fluid retention);
* seizures;
* black, bloody, or tarry stools;
* blood in your urine or vomit;
* decreased hearing or ringing in the ears;
* yellowing of your skin or eyes (jaundice); or
* abdominal cramping, heartburn, or indigestion.

Remember that peptic ulcers and bleeding can occur without warning. This drug should be used with caution if you have kidney or liver disease. It can cause liver inflammation in some people. Pain reliever that has mind or emotion altering properties when consumed in large doses.

Do not take aspirin or any other anti-inflammatory medications while taking Anaprox, unless your doctor tells you to do so. Anaprox and Naprelan contain sodium. If you are on a low sodium diet, discuss this with your doctor.

Use with caution if you have heart disease or high blood pressure. This drug can increase water retention. It also may cause vision problems. If you experience any changes in your vision, inform your doctor.

This drug makes some people drowsy or less alert. Avoid driving, operating dangerous machinery, or participating in any hazardous activity that requires full mental alertness if you find that the drug has this effect on you.

If you miss a dose ... Anaprox: Take the forgotten dose as soon as you remember. If it is almost time for your next dose, skip the one you missed and go back to your regular schedule. Never take 2 doses at the same time. Naprelan: Take the forgotten dose only if you remember within 2 hours after the appointed time. Otherwise, skip the dose and go back to your regular schedule.

Storage instructions: Store at room temperature in a tightly closed container.

Property of USGyms 2000-2010, all rights reserved.